|Year : 2017 | Volume
| Issue : 4 | Page : 169-171
Acquired angioedema in a chronic lymphocytic leukemia patient in remission: a case report
Nahla Osman1, Eman A Tawfik2
1 Department of Clinical Pathology, Menoufia University Hospitals, Shebin Elkom, Egypt
2 Department of Clinical Oncology, Menoufia University Hospitals, Shebin Elkom, Egypt
|Date of Submission||01-Jan-2017|
|Date of Acceptance||15-Feb-2018|
|Date of Web Publication||9-Feb-2018|
Department of Clinical Pathology, Menoufia University Hospitals, ShebinElkom
Source of Support: None, Conflict of Interest: None
Abstract Acquired angioedema is a rare but a well-recognized complication of lymphoproliferative disorders. It occurs as a result of overactivation of the compliment system due to reduced C1 esterase inhibitors with subsequent release of bradykinin.
A 59-year-old gentleman with chronic lymphocytic leukemia experienced recurrent episodes of angioedema while on chemotherapy. Investigations confirmed low C1 inhibitor activity in a few occasions. Acute episodes were treated with replacement therapy. Chemotherapy was stopped after cycle 4 as remission was achieved. He experienced a further episode of clinically more severe acquired angioedema after stopping chemotherapy. He was treated with C1 inhibitor concentrate in the high-dependency unit. Subsequently, antifibrinolytics were started as long-term prophylaxis. He had no recurrence of angioedema since then.
Conclusion High clinical suspicion and early diagnosis of this rare complication of chronic lymphocytic leukemia is crucial for reducing the morbidity and mortality in these patients. Although treatment directed to the underlying condition is beneficial in most cases with angioedema, this is not invariable and chemotherapy cannot be justified for those who are in remission.
Keywords: acquired angioedema, c1 inhibitor, chronic lymphocytic leukemia
|How to cite this article:|
Osman N, Tawfik EA. Acquired angioedema in a chronic lymphocytic leukemia patient in remission: a case report. Egypt J Haematol 2017;42:169-71
|How to cite this URL:|
Osman N, Tawfik EA. Acquired angioedema in a chronic lymphocytic leukemia patient in remission: a case report. Egypt J Haematol [serial online] 2017 [cited 2019 Apr 23];42:169-71. Available from: http://www.ehj.eg.net/text.asp?2017/42/4/169/225092
| Introduction|| |
Acquired angioedema (AAE) occurs as a consequence of acquired deficiency of C1 estarase inhibitor (C1-INH) resulting in inappropriate complement activation through the classical pathway and release of bradykinins, which increases vascular permeability and induces angioedema. It is rare but a well-recognized complication of chronic lymphocytic leukemia (CLL) and other lymphoproliferative disorders .
| Case history|| |
In November 2013, a 59-year-old gentleman attended the haemato-oncology clinic for routine follow-up. He had been diagnosed with CLL a few months earlier. Combination chemotherapy comprising rituximab, fludarabin, and cyclophosphamide was started in August 2013 due to progressive cytopenia. However, in the clinic, he was noticed to have significant facial swelling. On querying, he described a sudden onset of marked swelling affecting the eye lids and lips but had no breathing problem, skin rashes, or abdominal symptoms. The episode had started 3 days before the clinic visit. He had mild tongue swelling, which has improved. He could not think of any trigger of that episode. He has no known atopy and denied personal or family history of similar attack. He did not seek medical advice as he described it as a trivial episode for which he took antiallergy medications, that coincided with improvement in his symptoms. His medical problems, other than CLL, included hypertension, for which he takes hydrochlorothiazide.
Clinical examination including vital signs was unremarkable. As his symptoms were regressing, no treatment was given but a working diagnosis of angioedema was considered. Blood taken from that clinic showed good response of CLL with dramatic improvement in hemoglobin level, platelet count, and lymphocyte count. Diagnostic workup for angioedema showed C1-INH level of 4 mg/dl (normal >12 mg/dl) and activity of 13% (normal >50%). C1q and complement three levels were normal, and screening for rheumatoid arthritis and Systemic Lupus Erythematosus (SLE) was negative. The patient was advised to contact the Haemato-oncology unit should this recur.
Two months later, 18 days after the fourth cycle of chemotherapy and while in remission, he attended the hematology unit with a second episode of moderately severe angioedema. He was admitted and given fresh frozen plasma (FFP) and a short course of steroid with improvement in his symptoms. On this occasion, C1-INH activity was 9% at presentation. Repeat of the studies 4 weeks later showed a significant improvement in the C1-INH activity (38%).
CLL treatment was stopped in December 2014 after the four courses as he achieved very good response. He continued to attend the clinic every 2 months and the C1-INH level was measured on a few occasions. In July 2015, he presented with a clinically more severe episode of angioedema and was given FFP and steroid. Because of concerns about laryngeal edema, he was placed on high-flow oxygen in a high-dependency setting. C1-INH concentrate at a dose of 25 U/kg was given after consultation with the immunologist. His symptoms eventually improved and intubation was avoided. C1-INH activity, on admission sample, was undetectable but was normal 4 weeks later. Given the severity of the episode, he was started on long-term prophylaxis with tranexamic acid 1 g four times a day. He has been attending the outpatient clinic for follow up and had no further episodes. A consent was obtained from him for publishing the case. C1-INH activity levels are shown in [Figure 1]A.
| Discussion|| |
Immune dysregulation is seen in up to a quarter of patients with CLL, with autoimmune hemolytic anemia being the most common. Autoimmune thrombocytopenia and pure red cell aplasia are also seen less commonly, whereas AAE is a rare but well-recognized complication .
AAE is a potentially fatal condition with an estimated prevalence of 1 : 100 000 to 1 : 150 000. Pathophysiology reveals defective inhibition of the complements as a result of reduced C1-INH activity due to excessive consumption or dysfunction. This leads to inappropriate compliment activation with the release of bradykinin and increased vascular permeability ,.
AAE shares common features with the hereditary angioedema but presents in fifth decade and lacks family history. The diagnosis is made on clinical bases and confirmed by means of laboratory analysis, where low C1-INH activity is the most common feature due to either low C1-INH antigen level (type I) or the presence of C1-INH autoantibodies (type-II). Other abnormalities include low C1q and C4 ,.
To the best of our knowledge, our report is the first to report a case of angioedema in a CLL patient while on chemotherapy.
[Figure 1] shows that C1-INH levels were not normalized during or after chemotherapy but only after replacement with concentrates, August 2015, whereas a satisfactory rise was noticed following FFP infusion, February 2014. Angioedema occurred only when levels were very low (13, 9, and 1%). There seems to be a correlation of C1-INH activity with not only the occurrence but also the severity of the episode of angioedema. We defined an arbitrary level of 20% as a cutoff for considering replacement therapy in our patient to prevent further episodes. However, Mohyuddin and Rabinowitz  have reported episodes of angioedema at higher levels. Thus, our cutoff cannot be generalized and higher levels should be adopted, particularly in those with recurrent or life-threatening episodes. In addition, C1-INH activity is not a reliable guidance in some cases with type-II AAE in which angioedema has been reported in the presence of normal C1-INH activity .
The mainstay in the treatment of acute episode of AAE is based on replacement with either C1-INH concentrate or FFP depending on the severity and availability. Treatment of the underlying condition can prevent further episodes in most cases. However, this was not a suitable option in our patient who was in remission and thus antifibrinolytics were given with satisfactory outcome ,.
| Conclusion|| |
There is paucity of evidence-based practice in the management of AAE due to the rarity of the condition, and high clinical suspicion is required for diagnosis although experience is accumulating. The mainstay in treatment is based on treatment of the underlying condition and replacement therapy. Early diagnosis and management of the episodes would reduce the related morbidity and mortality in those cases.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Gunatilake SSC, Wimalaratna H. Angioedema as the first presentation of B-cell non-Hodgkin lymphoma − an unusual case with normal C1 esterase inhibitor level: a case report. BMC Res Notes
Jung M, Rice L. Unusual autoimmune nonhematologic complications in chronic lymphocytic leukemia. Clin Lymphoma Myeloma Leuk
Cicardi M, Zanichelli A. Acquired angioedema. Allergy Asthma Clin Immunol
Lam DH, Levy NM, Nickerson JM, Gruenberg DA, Lansigan F. Acquired angioedema and marginal zone lymphoma. J Clin Oncol
Mohyuddin GR, Rabinowitz I. A patient with chronic lymphocytic leukemia and acquired angioedema: correlation of clinical and biochemical response to CLL therapy. Ecancermedicalscience
Shepshelovich D, Diker-Cohen T, Lahav M. Searching for the leak. Am J Hematol